Thunderstorm Wind, Washington
- When
- March 9, 4:45 PM EST
- Where
- Washington County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.750, -85.167
A series of upper level disturbances moved along a surface warm frontal boundary. This produced lines of severe thunderstorms that crossed Central Kentucky.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
A series of upper level disturbances moved along a surface warm frontal boundary. This produced lines of severe thunderstorms that crossed Central Kentucky. Trees and power lines were downed over much of the area, in addition to reports of structural damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 9, 2:55 PM EST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
255 PM EST THU MAR 9 2006
CORRECTED TIMING OF STORMS
.SHORT TERM (TONIGHT THROUGH FRIDAY AFTERNOON)...
SEVERE WEATHER STILL A POSSIBILITY TONIGHT...AND HAVE FOCUSED
MAINLY ON THE NEXT 12 HOURS FOR THE SHORT TERM FORECAST. VERY STRONG
DYNAMICS HAVE COME TOGETHER THIS AFTERNOON AND WILL CONTINUE INTO
TONIGHT ACROSS THE FORECAST...AS A SFC LOW CONTINUES TO DEEPEN AS IT
MOVES NE ACROSS MO INTO THE GREAT LAKES TONIGHT ALONG WITH A NEG
TILT H500 TROUGH. A STRONG UPPER LEVEL 130KT JET MAX MOVING NORTH
THROUGH MO/ARK...WITH LOW LEVEL JET NEARING 70KT AT H850. MOISTURE
IS POOLING JUST EAST AND ALONG THE FRONT WITH UPPER 50S AND LOWER
60S DEWPTS CREEPING INTO WESTERN KY. SPEED SHEAR SEEMS TO BE THE
STRONGER AS COMPARED TO DIRECTIONAL SHEAR...WITH 0-3KM HELICITY
APPROACHING 600-800 M2/S2...AND 0-1KM PUSHING EXTREMELY HIGH VALUES
OF 400 TO 500 M2/S2...AND LOW LCLS NEAR 1500 FEET. ONLY ISSUE WITH
PRODUCTION OF SEVERE WEATHER MAY BE THE LOW INSTABILITY...HARD TO
FIND ANYTHING MORE THAN 400 TO 800 J/KG IN CAPE. OHIO VALLEY
EXPERIENCE SAYS THAT INSTABILITY IS USUALLY THE DOMINATE MODE OVER
SHEAR...BUT WITH SUCH STRONG DYNAMICS WATCH LOOKS VERY PRUDENT FOR
OUR AREA. TIMING LOOKS TO CLOSE TO PREVIOUS THINKING...ENTERING THE
FORECAST AREA AROUND 22Z TIMEFRAME...REACHING THE BWG SOON
AFTER..AND SDF AREAS AROUND 23-00Z...LEX AREA BY 02-03Z. MAIN THREAT
MAY STILL BE WINDS IN BOWING SEGMENTS...WITH BOOKEND VORTS THAT CAN
CAUSE QUICK FORMING AND DISSIPATING SPIN UP TORNADOES. MESOSCALE
UPDATE WILL BE NECESSARY EVERY FEW HOURS TO KEEP UP WITH CHANGING
SITUATION AND ADDRESS ANY CHANGES IN THE ENVIRONMENT. STRONG
GRADIENT WINDS OUT AHEAD OF THE LINE WILL CONTAIN GUSTS INTO THE 35
TO 40KT RANGE...WILL CONTINUE THE WIND ADVISORY FOR TONIGHT. TEMPS
WILL REMAIN WARM FALLING TO WHAT IS USUALLY SEASONAL HIGHS FOR EARLY
MARCH.
ON FRIDAY...STRONG EARLY SPRING SYSTEM IS MOVING WELL OFF TO THE
NORTHEAST BY DAY BREAK...CLEARING OF SKIES WILL OCCUR MAINLY FROM
WEST TO EAST...SO SOME SUN WILL BE FOUND BY LATE MORNING INTO THE
AFTERNOON. WINDS MAY REMAIN BREEZY...WITH GUSTS TO 20 KTS THROUGH
THE AFTERNOON. TEMPS WILL BE ABOVE SEASONAL NORMALS BY ABOUT 7 TO 10
DEGREES. --SCHOTT
.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...
(FRIDAY NIGHT THROUGH SUNDAY)...
ACTIVE PATTERN EXPECTED THROUGH THIS FORECAST PERIOD. IN THE UPPER
LEVELS A BROAD SOUTHWEST FLOW WILL PERSIST. AT THE SURFACE HIGH
PRESSURE WILL MOVE TO THE EAST COAST BY 12Z SATURDAY WITH A STRONG
SOUTHERLY LOW LEVEL FLOW DEVELOPING. ISENTROPIC LIFT ACROSS A WARM
FRONT WILL BRING SHOWERS AND SCATTERED ELEVATED THUNDERSTORMS BY
AFTERNOON. A SURFACE LOW WILL TRAVEL FROM MISSOURI NORTHEAST INTO
THE GREAT LAKES SATURDAY NIGHT AND SUNDAY. A COLD FRONT WILL DROP
INTO THE LOWER OHIO VALLEY SUNDAY WITH SHOWERS AND THUNDERSTORMS
EXPECTED ALONG THE FRONT. THERE ARE SOME DIFFERENCES WITH THE MODELS
ON THE LOCATION OF THE FRONTAL BOUNDARY WITH THE ETA A LITTLE NORTH
OF THE FORECAST AREA. ON SUNDAY WE WILL MENTION HIGHEST CHANCE POPS
OVER THE NORTHER PORTION OF THE FORECAST AREA.
TEMPERATURES WILL REMAIN WELL ABOVE NORMAL THROUGH THE WEEKEND WITH
HIGHS IN THE 60S AND 70S AND LOWS IN THE 50S.
(MONDAY THROUGH THURSDAY)...
A PROGRESSIVE WESTERN UNITED STATES TROUGH AT THE BEGINNING OF THIS
FORECAST PERIOD WILL CROSS THE GREAT LAKES TUESDAY AFTERNOON AND
MOVE OFF THE EAST COAST BY 12Z WEDNESDAY. IN ITS WAKE A ZONAL FLOW
WILL DEVELOP ACROSS THE COUNTRY THAT WILL LAST THROUGH THE END OF
THE FORECAST PERIOD. AT THE SURFACE AN AREA OF LOW PRESSURE OVER
MISSOURI AT 00Z MON WILL TRACK NORTHEAST INTO THE GREAT LAKES
REGION. A COLD FRONT WILL SWEEP ACROSS THE LOWER OHIO VALLEY MONDAY
AFTERNOON. THE DYNAMICS ARE FAIRLY IMPRESSIVE WITH THIS SYSTEM AND
STABILITY INDICES ARE MORE IMPRESSIVE THAN TODAY. HIGH PRESSURE WILL
MOVE ACROSS THE GULF COAST STATES WEDNESDAY AND THURSDAY WITH DRY
CONDITIONS EXPECTED ACROSS THE FORECAST AREA.
HAVE FOLLOWED A BLEND OF THE GFS OPERATIONAL AND ENSEMBLE
TEMPERATURES. COLD AIR WILL ADVECT INTO THE LOWER OHIO VALLEY MONDAY
NIGHT AND TUESDAY BEHIND THE DEPARTING COLD FRONT. TEMPERATURES
TUESDAY, WEDNESDAY AND THURSDAY WILL BE A FEW DEGREES BELOW NORMAL
AND SOME 15 TO 20 DEGREES COOLER THAN THIS WEEKEND. --JA
LMK WATCHES/WARNINGS/ADVISORIES...
KY...TORNADO WATCH FOR PORTIONS OF CENTRAL KENTUCKY THRU 8 PM EST
WIND ADVISORY ALL ZONES THROUGH 4 AM (FRI).
IN...TORNADO WATCH FOR PORTIONS OF SOUTHERN INDIANA THRU 8 PM EST
WIND ADVISORY ALL ZONES THROUGH 4 AM (FRI).
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 345 PM EST THU MAR 9 2006 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-100930- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 345 PM EST THU MAR 9 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TONIGHT. LOW PRESSURE WILL DEEPEN RAPIDLY THIS AFTERNOON AND TONIGHT AS IT MOVES FROM MISSOURI UP INTO THE GREAT LAKES REGION. THIS WILL RESULT IN STRONG GUSTY WINDS OVER CENTRAL KENTUCKY AND SOUTHERN INDIANA...WITH GUSTS ABOVE 40 MPH POSSIBLE FROM THIS EVENING THROUGH THE EARLY MORNING HOURS. A WIND ADVISORY HAS BEEN POSTED UNTIL 4 AM EST FRIDAY MORNING. TRAVELERS...ESPECIALLY THOSE IN HIGH PROFILE VEHICLES...SHOULD REMAIN ALERT TO SUDDEN GUSTS OF WIND WHICH MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. AHEAD OF A COLD FRONT...STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO IMPACT THE OUTLOOK AREA DURING THE EVENING HOURS THROUGH ABOUT MIDNIGHT. THE MAIN SEVERE WEATHER THREAT WILL BE FROM DAMAGING WINDS...WITH ISOLATED TORNADOES AND LARGE HAIL POSSIBLE. THE WINDOW FOR BEST SEVERE THUNDERSTORM CHANCES IS BETWEEN 4 AND 6 PM WEST OF THE I-65 CORRIDOR INCLUDING BOWLING GREEN...ALONG THE AND JUST WEST OF THE I-65 CORRIDOR INCLUDING LOUISVILLE AROUND 6 TO 7 PM AND BETWEEN 8 PM AND 10PM ENTERING THE I-75 CORRIDOR AND LEXINGTON METRO AREA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. UNSETTLED WEATHER IS EXPECTED TO PERSIST THROUGH THE WEEKEND AS SEVERAL WEATHER DISTURBANCES MOVE THROUGH THE REGION. SEVERAL PERIODS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED FROM SATURDAY THROUGH TUESDAY. SOME OF THE STORMS MAY BE RATHER STRONG AND PRODUCE SEVERAL ROUNDS OF HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION IS REQUIRED FOR THIS EVENING...PLEASE REPORT ANY SEVERE WEATHER IN YOU AREA...AND EMERGENCY MANAGERS ARE ALSO REQUESTED TO PASS ALONG ANY DAMAGE REPORTS FOR THEIR COUNTIES. SPOTTER ACTIVATION MAY ALSO BE REQUIRED OVER THE COMING WEEKEND. SCHOTT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 248 PM EST THU MAR 9 2006 INZ076-077-083-084-089>091-KYZ023>027-061-062-070>072-092100- BRECKINRIDGE KY-BUTLER KY-CRAWFORD IN-DUBOIS IN-EDMONSON KY-FLOYD IN- GRAYSON KY-HANCOCK KY-HARRISON IN-LOGAN KY-MEADE KY-OHIO KY- ORANGE IN-PERRY IN-SIMPSON KY-WARREN KY-WASHINGTON IN- INCLUDING THE CITIES OF...BEAVER DAM...BOWLING GREEN...CORYDON... ENGLISH...FRANKLIN...HARDINSBURG...JASPER...LEITCHFIELD... NEW ALBANY...RUSSELLVILLE...TELL CITY 248 PM EST (148 PM CST) THU MAR 9 2006 ...A TORNADO WATCH IS IN EFFECT UNTIL 8 PM EST (7 PM CST)... A LINE OF SHOWERS AND THUNDERSTORMS IS ABOUT TO MOVE INTO THE AREA FROM THE WEST. THE LINE EXTENDS FROM WASHINGTON INDIANA TO NEAR HENDERSON KENTUCKY. THE LINE SHOULD REACH THE AREA FROM JASPER TO BEAVER DAM BY AROUND 330 PM EST (230 PM CST). THE THUNDERSTORMS WILL LIKELY PRODUCE STRONG GUSTY WINDS AND POSSIBLE TORNADOS. RESIDENTS SHOULD LOOK FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND BE ALERT FOR LATER STATEMENTS AND POSSIBLE WARNINGS. CROW
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
341 PM EST THU MAR 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM FUNNEL CLOUD HOLLAND 38.25N 87.04W
03/09/2006 DUBOIS IN LAW ENFORCEMENT
FUNNEL CLOUD SPOTTED NEAR MILE MARKER 52 ON INTERSTATE
64.
&&
MRCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
400 PM EST THU MAR 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG 2 N HOLLAND 38.27N 87.04W
03/09/2006 DUBOIS IN EMERGENCY MNGR
BARN DESTROYED, HOUSE DAMAGED
&&
CMCPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LOUISVILLE KY
405 PM EST THU MAR 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM TSTM WND DMG 2 N HOLLAND 38.27N 87.04W
03/09/2006 DUBOIS IN EMERGENCY MNGR
BARN DESTROYED, HOUSE DAMAGED
&&
CMCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 433 PM EST THU MAR 9 2006 INZ077-090-KYZ025-092245- WASHINGTON IN-HARRISON IN-MEADE KY- INCLUDING THE CITIES OF...SALEM...CORYDON...BRANDENBURG 333 PM CST THU MAR 9 2006 /433 PM EST THU MAR 9 2006/ A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS WASHINGTON AND HARRISON COUNTIES IN SOUTHERN INDIANA AND MEADE COUNTY IN NORTH CENTRAL KENTUCKY THROUGH 5:30 PM EST. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING WIND TO 45 MPH. JA
The Louisville radar (KLVX), 73 km away, was scanning. The volume nearest the first event began at 21:46 UTC.
43 thunderstorm wind, 1 high wind. Local standard time, as filed.
Shingles were blown off the roof of the Corvette plant.
A tree was blown on to a mobile home.
Power lines were blown down at the intersection of US Highway 31W and Kentucky Highway 101.
A metal shed was blown away.
Numerous trees were blown down across the county. Power lines were downed in Cornishville. A barn was blown on to Oregon Road in the northeast part of the county.
There were reports of trees down countywide, along with pea size hail. A concrete building was damaged two miles southeast of Beaver Dam.
Trees and power lines were downed countywide. Pea size hail was reported in the city of Morgantown.
Roofs were blown off two buildings in Hardinsburg. A barn was blown into a road just outside of Hardinsburg. Trees and power lines were downed countywide.
A 60 MPH wind gust was measured at Godman Army Airfield.
Roof damage was reported in the Stonehenge Apartment complex. Trees and power lines were downed throughout the city.
Gradient winds blew a tree on to a vehicle in Lawrenceburg, well ahead of a line of thunderstorms.
The roof was blown off a house in the St. John's Road area.
A fence was blown down.
The roof was blown off a barn in Edmonton.
The roof was blown off a barn in Springfield.
Trees were blown down in Shelbyville and Simpsonville. A gas pump was blown over in Simpsonville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5495131, 5495132, 5495133, 5495134, 5495135, 5495136, 5495137, 5495138, 5495139, 5495140, 5495141, 5495142, 5495143, 5495144, 5495411, 5495751, 5495752, 5495753, 5495754, 5495755, 5495756, 5495757, 5495758, 5495759, 5495760, 5495761, 5495762, 5495763, 5495764, 5495765, 5495766, 5495767, 5495768, 5495769, 5495770, 5495771, 5495772, 5495773, 5495774, 5496029, and more.